If you are considering stopping prednisone treatment, talk with your doctor before quitting the medication. You could experience withdrawal side effects if you quickly discontinue taking prednisone, according to Mayo Clinic. That is why many doctors recommend tapering off the drug slowly.
How long does prednisone withdrawal last?
Withdrawal symptoms can last for a different amount of time, based on the dose and the medical condition the drug is prescribed for. Full recovery, according to Mayo Clinic, takes approximately a week to several months, depending on the circumstances.
Prednisone withdrawal symptoms may be different for everyone. Possible withdrawal symptoms from this drug include:
- Body aches and/or abdominal pain
- Appetite loss
Certain factors may affect withdrawal symptoms, and these include:
- Other medical conditions
- Other medication(s)
If you plan to stop taking prednisone, you should talk to your doctor first. Your doctor will set up a schedule and plan on how to safely taper off the drug in order to minimize withdrawal effects. Stay in close contact with your doctor in regards to any difficulties during tapering.
Your doctor may encourage you to seek mental health counseling if you experience addiction problems or have anxiety symptoms. Therapy offers a space for clients to openly discuss their issues with a professional who can help them assess how to solve problems and come up with coping strategies.
There are certain coping strategies you can use to deal with withdrawal side effects. Many coping strategies can be practiced anytime, anywhere, so be sure to practice them when you need them. Talk with your doctor about which coping strategies would be best for you. Some include:
- Getting enough sleep: Try to create a sleep schedule that suits your daily schedule. When possible, aim to go to bed and wake up at the same time each day in order to get the sleep you need. Prednisone can sometimes make it harder to fall asleep, and it is best to take it in the morning with breakfast, unless prescribed twice daily, or if your physician provides different instructions.
- Eating well: Eating healthy, nutritious foods and drinking plenty of water daily provides your body with the nutrients it needs to stay healthy.
- Tracking your symptoms: Monitoring any withdrawal symptoms you have can help both you and your doctor understand the best route for future treatment, if needed. Keep track of adverse symptoms in a journal each day and compare entries each week to see if tapering has helped reduce specific withdrawal symptoms.
Consult with your doctor about alternative medications and resources available.